Skip to Content

Gained 10 lbs in 2wks! I started both Elavil(amitryptiline)& Neurontin(Gabapentin)Which one is it?

Answers (6)

janiebme 2 Feb 2016

Hi SheriA-
I can only speak for the amitriptyline. I have been on amitriptyline 20 mg for the past 2 months and it made me gain weigh but not as rapid as yours. I plan on getting off of it as soon as I am able. My thoughts are with you. Hope you find your answer:)

Votes: +2
Nursenema 2 Feb 2016

Unfortunately, both can cause weight gain. Just try to stay as active as possible.

Votes: +0
WildcatVet 2 Feb 2016

One, either, or both. If the weight gain is nor excessive, and 10lbs is not, you may have to opt for mental health and happiness over vanity.
I gained weight on some other medications and I love ever pound of it because I am happy, functional, and productive
Best wishes, WCV

Votes: +2
jstacy55 3 Feb 2016

It's Elavil! Same thing happened to me in 1981! When I mentioned to my psychiatrist this last November that I slept so well with Elavil, maybe I could now? He answered that I probably would, but the unfortunate side effect would most likely be weight gain. I believe it cures your depression so effectively that your appetite increases? think I read that somewhere among my many many medical newsletters...

Votes: +0
chuck1957 3 Feb 2016

SheriA; here are some uncommon/ Rare side effects on Gabapentin(((unexplained weight loss***
voice changes
vomiting
weakness or loss of strength
weight gain****** OKAY CHUCK AGAIN!!! Amitriptyline under common is weight gain!!! ***** when I was on both of these at the same time it was the Amitriptyline that I gained weight from not the Gabapentin it is known more as a WEIGHT NEUTRAL MEDICATION WHEN BOTH ARE LISTED GAIN AND LOSS MOST PEOPLE STAY ABOUT THE SAME WEIGHT. just my personal feeling is you might be able to control the gain a lot of people do it by adjusting what they eat, Small walks, and less red meat. BUT AT 5lbs a week none of us could handle that for long. You think it over and talk with your doctor before you end up with at least 60lbs a year. There are a lot of good medications that well help you sleep that you don't have to worry about gaining weight.if that is a problem.

Expand...

You have a smart doctor!!! Most wait until we can't fit in the chair in the office before they say anything. Hope this helps and please don't worry you well be fine and sounds like your doctor does care. Have a great day my friend and please keep posting there are so many great people here to help each other so bookmark us so you know where to go I have been in a lot of other sites and none compare to this one and the friends I have met. Chuck1957 aka Charles E.Wise sr. medically retired pharmacy Technician Cpht.

Votes: +1
Kittyinct 8 Feb 2016

Hi Sheri,

I was prescribed Elavil for chronic pain (along with 100 mg. Gabapentin, in 2013) but the Elavil made me so crazy I stopped them both. I gained a great deal of weight on the Elavil, I even would eat dinner and then eat another one. I was so ravenous I think I would ave eaten a piece of cardboard had you put some cream cheese on it!! It also gave me many more bad side effects, but you're only asking about the weight gain, so I won't take up space with all the rest. This past year I got a new PCP who put me on 600 mg. of Gabapentin 3X a day, and it isn't having that effect on me, (although I think I do lot of "comfort" eating, so I fluctuate,) but the Gabapentin actually improved my mood for a long time.

Expand...

(I am on other regular medications for long-term severe depression.) I don't know if it's worth it for you, maybe your doctor could find something else, you don't say if it's for pain, but that's what it sounds like. I can highly recommend Gabapentin, I have terrible osteoarthritis and it has helped a great deal, and now I no longer take any Narcotic-like pain relievers.
I hope this helps. The Elavil also made me fall down every time I turned around but it also made me so "high" I didn't want to stop taking it until a good friend sat me down and pointed out all my changes in behavior.
I wish you all the best. I really think, from my own experience, that the Elavil is the culprit.

Votes: +0
WildcatVet 8 Feb 2016

Both drugs are reported in the PDR as having a very slight potential to cause weight gain (Gabapentin 2.9% and Elavil 3.8% of users).
Of course those figures are not of much comfort if you happen to be in those percentile groups. :-(

Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.